Discussions that mention atenolol

High & Low Blood Pressure board


Hello you helpful people. I had been writing about side effects from Lisinopril--and while it really worked at first, the side effect of the horrible nausea in the afternoon was awful---so I saw my doctor Thursday and he said well everyone is different, not every drug is for everyone.

He put me on Benicar which is an ARB, a cousin to ace inhibitors apparently--I have been on it for just 3 days and my normally well-controlled bp has been up and down. Yesterday afternoon 135/83 which is high for me---
but then this afternoon, 155/91.

I called the pharmacist and questioned him---he said that because it was a medication with a different mechanism of action, it could indeed take some days---more than 3---to become effective.

This all started when I got so sick of the norvasc side effects and changed doctors and my new doctor much prefers these other classes of drugs--
my bp was fine on norvasc and atenolol---but the swelling and numbness it caused I just decided was too much---and my doctor agreed.

So what do you think-----I should wait a few more days for this new drug to kick in---I am not sure what else to do. Obviously I can call my doctor tomorrow---but I am curious as to your experiences.

Thanks for the input

And of course when I worry about my bp, it always makes it higher---good grief!!
Part of the "secret" of finding the right Blood Pressure medication (or combination of) is the fine art of patience. ;)

I have personal experience with years of going through the transitions between every bp med, (and combination of) that there is out there. I know it's very disrupting every time, and I can hear your frustration.

I recommend giving yourself much more time before you judge each med to work, or not work.

Controlling bp is a very technical thing to tell our bodies to do, using complicated medications, that all have differant approaches. For any medication to work at all, it has to reach it's own thereputic level in your bloodstream. That in itself, can take several weeks of adjustment. It is only when you have the proper medication, at the proper level in your bloodstream, that you can begin to see it's effects. BP management is a long term thing, that will take adjustments throughout your life. Take the time now to really give these medications a chance. You dont want to eliminate a good med, just by not giving it time to work.

My current medication regimine for BP is:
Benicar HCT (40-12.5mg) AM
Norvasc (10mg) PM
Allopurinol (100mg) PM to prevent gout, side effect of Benicar HCT

I have also been on Norvasc, Atenolol, and many more. I do understand, and my understanding came too late...
It was only after I had 4 strokes, kidney failure, heart attack, vision loss etc., did I learn what I know now. I dont want that for anyone else, so please take your time, find the right one, and be patient.

Didnt mean to ramble like that, I mean the best! :cool:
Well, bless you. My intelligence told me that there is a period of adjustment. But of course the emotion and all that drives me nuts. I am lucky that I was diagnosed with hypertension about 5 and a half years ago, and apparently have had no ill effects on my body----it was well-controlled from the beginning of treatment.
I just had a doctor who was so cavalier about so many things and never listened, and part of changing doctors made me want to find a substitute for the norvasc/ampodipine.
Even though my bp was well controlled on that and atenolol (because I can tend to have a rapid hearbeat)----I kept reading and I kept feeling side effects I didn't like--

and I knew my original doctor had only given me the Norvasc because he had samples and he didn't really want to do much else.

My new doctor is very open and willing to listen and has lots of ideas of what works for people and I trust him. I am not a patient person, but it so helps to hear from people like you--thank you